/ by Sean O'Nan, MS, RD, LD
Written by Sean O'Nan, a registered dietitian at UK Markey Cancer Center.
Changes in bowel habits can be an uncomfortable side effect of different types of cancer treatments. Depending on your specific cancer diagnosis and treatment plan, you may be at risk for experiencing issues with constipation or diarrhea.
Not only can changes in your bowel habits be uncomfortable, but they can also decrease your appetite and affect your overall nutritional status. It’s important to manage these side effects promptly to help prevent other complications, such as weight loss, electrolyte imbalances and a decreased quality of life.
Below you will find some tips for helping get your gut back on track!
If you are experiencing issues with constipation, consider the following:
- Gradually increasing your daily intake of fiber.
- Incorporate more whole grains into your diet.
- Stay hydrated! Remember to drink plenty of fluids throughout the day.
- Eat fruits and vegetables with the skins intact.
If you are experiencing diarrhea, you should also:
- Limit your consumption of concentrated sweets as well as greasy/fatty or spicy foods.
- Avoid drinks containing caffeine.
- Eat smaller, frequent meals. Avoid large meals until diarrhea resolves.
If you have tried adjusting your diet and are still experiencing difficulty with bowel movements, reach out to your doctor so they can check for any underlying causes.